Statistics from Altmetric.com
Prolongation of the QT interval is a serious electrocardiogram finding because of its association with torsades de pointes and sudden cardiac death.1 Both congenital and acquired factors can lead to abnormal lengthening of the QT interval. Six types of congenital long QT syndrome (LQT1–LQT6) have been described, each involving mutations in genes encoding potassium or sodium transmembrane channel proteins.2
Acquired causes of QT prolongation include hypokalaemia, hypomagnesaemia, hypocalcaemia, human immunodeficiency virus infection, and myocardial ischaemia.2–4 Numerous drugs have also been found to cause prolongation of the QT interval. A listing of these drugs can be found on a web site (http://www.qtdrugs.org). The main membrane channel these drugs affect is the human ether-a-go-go-related gene (HERG) encoded potassium channel; congenital mutations involving this gene lead to the LQT2 type of the inherited long QT syndromes.2,5
Cocaine use has been associated with many cardiac complications including ventricular arrhythmias and sudden death,6,7 and cocaine induced torsades de pointes in patients with idiopathic long QT syndrome has been described in two case reports.8,9 A case report of cocaine induced QT prolongation (in the absence of congenital long QT syndrome) was published in 1997.10 In a study of 45 patients (with a history of chest pain, somnolence, or disorientation) admitted to the hospital after cocaine use, Gamouras et al showed that the QT interval was increased in patients with and without chest pain and that those with chest pain had greater QT prolongation.11 Cocaine and its metabolites, like many other substances shown to prolong the QT interval, have been shown to block HERG encoded potassium channels.12
We present the case of a 37 year old man with a history of chest pain occurring after a three day crack cocaine binge. The patient, after smoking over 200 rocks of crack cocaine in 72 hours, attempted a several mile walk toward a destination at which he was to obtain more money for cocaine purchases. Nearing the end of his walk, the patient developed severe chest pain and shortness of breath and phoned for an ambulance. The patient’s chest pain and dyspnea resolved before the ambulance arrived at the hospital. The patient had no medical history and no history of syncope or palpitation. He described himself as being “in good shape” and reported he exercised regularly. He had no family history of sudden death. He was not taking any prescription or over the counter medications and gave a history of occasional alcohol and marijuana use.
Physical examination revealed an anxious African-American man who had an athletic appearance. The rest of the examination was unremarkable. The patient’s heart rate was 56 beat/min, and his blood pressure was 123/63 mm Hg. Serum electrolytes were within normal limits, and a urine drug screen was positive for cocaine and negative for other substances. Cardiac iso-enzymes were within normal limits and remained so on serial analysis. An initial electrocardiogram revealed a QTc* of 621 ms (fig 1). A repeat electrocardiogram two hours later revealed a QTc of 605 ms. The patient was admitted for observation and was placed on telemetry. The patient’s third and fourth electrocardiograms, taken 7 and 15 hours after the initial electrocardiogram, revealed QTcs equal to 530 ms and 543 ms, respectively. Calculation of QTc from the patient’s telemetry rhythm strips revealed that the QTc had returned to normal at around 18 hours after the initial electrocardiogram. The patient remained asymptomatic throughout this period and was discharged from the hospital in good condition after appropriate substance misuse counselling. A follow up electrocardiogram, one month later, revealed a normal QTc interval of 453 ms. The patient stated he had been free of cocaine since discharge.
We hope the case we present not only will reinforce the need for close cardiac monitoring in patients who have used cocaine but also will remind physicians that cocaine can exert dangerous electrophysiological effects on the heart that are not necessarily related to the drug’s inducement of a hyper-adrenergic or cardioischaemic state. It is important to note that our patient, though anxious, was not tachycardic or hypertensive, and there was no evidence of cardiac ischaemia. We also hope that the information presented will encourage physicians to exercise extreme caution in the prescription of QT prolonging drugs to patients who have recently used cocaine or have a history of cocaine misuse.
↵* QTc is the QT interval corrected for the patient’s heart rate. QTc = (QT)/(√ RR), where RR is the distance between consecutive R waves on the electrocardiogram.
Conflicts of interest: none declared.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.